How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Vet help Your Own Question
Vet help
Vet help, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 2736
Experience:  12 yrs experience as a small animal veterinarian; 21 yrs exp. in the animal care field
883989
Type Your Dog Veterinary Question Here...
Vet help is online now
A new question is answered every 9 seconds

My dog ate a 600mg ibuprofen pill, he is 11.4 pounds 5.2kg

Resolved Question:

My dog ate a 600mg ibuprofen pill, he is 11.4 pounds 5.2kg in weight. We got him to an emergency hospital where he is hooked up to an IV and has fluids flushing out his system....I am terrified he will go into kidnet failure even though right now the read they did on his kidneys is normal.......is there a chance he can survive??
Submitted: 6 years ago.
Category: Dog Veterinary
Expert:  Vet help replied 6 years ago.

How soon after ingestion of the pill was it that you sought treatment?

If you knew right away that he'd eaten it, was vomiting induced?

Was he given activated charcoal?

Customer: replied 6 years ago.
He was at the vet wihin 15mins, yes vomiting was induced but the pill was not found> he is being given charcoal
Expert:  Vet help replied 6 years ago.

The fact that you were right on top of things increases the chances of a full recovery dramatically.

If vomiting was induced within the first hour after ingestion, and activated charcoal was given to help prevent further absorption of the medication, chances are good that not too much actually got into his bloodstream. The fact that an intact pill was not found is not necessarily worrisome, as if he chewed it we'd expect it to be harder to find, and the stomach acids may also have "melted" it to some extent.

The IV fluids will help flush out his kidneys, in the event that he has absorbed some of the medication. He should also be on gastroprotectants such as sucralfate and famotidine (Pepcid), or misoprostol to guard against gastrointestinal ulceration and bleeding.

The toxic dose for ibuprofen (leading to kidney failure) is about 150 mg/lb; of course, different dogs can be more sensitive. But at this dose, your dog would have needed to ingest 2 pills to be in more serious danger.

 

You've done everything right and it sounds like he is in very good hands. I think the chances for a full recovery are very good. He will likely be hospitalized for a day or 2 on fluids, and on gastroprotectants for a week or so. Your vet will want to check kidney values again in a day or so, and probably in a week or so, just to be safe.

 

I wish you and your little guy the best.

 

 

Vet help and other Dog Veterinary Specialists are ready to help you